Puerto Rico, 2013

High Surf in Puerto Rico, March 29, 2013

March 29, 2013 · NWS SJU · 1 event in 1 county or zone

North swells invaded the north coasts of Puerto Rico. This swells produced beach erosion affecting mainly the northeast facing coast of Puerto Rico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

North swells invaded the north coasts of Puerto Rico. This swells produced beach erosion affecting mainly the northeast facing coast of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 29, 2:59 PM AST, 5 hours 51 minutes earlier.

Area forecast discussion, Mar 29, 2:59 PM AST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
259 PM AST FRI MAR 29 2013

.SYNOPSIS...FRONTAL BOUNDARY OVER THE FORECAST AREA WILL CONTINUE
TO BRING SHOWERS AND GUSTY WINDS ACROSS THE LOCAL ISLANDS THROUGH
AT LEAST THE NEXT 24 HOURS. DEEP LAYER LOW WILL REMAIN THE DOMINANT
WEATHER FEATURE ACROSS THE NORTH ATLANTIC INTO EARLY NEXT WEEK.
UPPER RIDGE IS FORECAST TO BUILD OVER THE EASTERN CARIBBEAN THROUGH
THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...SATELLITE IMAGES DEPICTED A LOW TO MID CLOUDS
ASSOCIATED WITH A WEAK FRONTAL BOUNDARY COVERING MOST OF THE
FORECAST AREA. RADAR OBSERVATIONS INDICATED SCATTERED TO NUMEROUS
SHOWERS AFFECTING THE ATLANTIC WATERS...MONA PASSAGE AND MOST OF
PUERTO RICO. THESE SHOWERS HAVE DROPPED OVER 4 INCHES OF RAIN
ACROSS PORTIONS OF THE TRUJILLO ALTO AND NORTHEASTERN PUERTO RICO
SINCE MIDNIGHT. OTHER AREAS ACROSS NORTHERN PUERTO RICO SUCH AS
BARCELONETA AND ISABELA RECEIVED AT LEAST 2 INCHES. GLOBAL WEATHER
MODELS ARE IN FAIR AGREEMENT THAT THE FRONT WILL STALL OVER PUERTO
RICO AND THE US VIRGIN THROUGH AT LEAST LATE SATURDAY WHILE DISSIPATES.
A SURFACE HIGH PRESSURE IN THE WAKE OF THE FRONT WILL RELOCATE NORTH
OF THE AREA ON SUNDAY...ALLOWING EASTERLY TRADE WINDS TO SLOWLY
RETURN TO THE ISLANDS. MOISTURE ASSOCIATED WITH THE REMNANTS OF
THE FRONTAL BOUNDARY WILL LINGER UNTIL AT LEAST SUNDAY...PRODUCING
INTERVALS OF CLOUDS AND PASSING SHOWERS FROM TIME TO TIME. A BRIEF
PERIOD OF DRIER WEATHER IS EXPECTED THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...PERIODS OF MVFR ARE LIKELY ALL TAF SITES XCP TJPS AND
TKPK AS FRONT SLOWLY MOVES EAST OVER THE LOCAL ATLANTIC WATERS. ALSO
TJBQ MAY REMAIN IFR BEYOND 30/02Z. SHRA AND OVC CONDS AND MTN
OBSCURATIONS TO REMAIN THRU 30/22Z. LLVL WIND NE TO E 5-10 KT TO
FL050 INCR TO FL100 LATE TODAY. WIND ABV FL100 W INCR WITH HGT.
WINDS AT 40 KFT UP TO 60 KTS.

&&

.MARINE...SCA CONTINUES FOR THE ATLANTIC WATERS AND THE MONA
PASSAGE UNTIL SATURDAY NIGHT. SEAS HAVE BEEN FLUCTUATING BETWEEN
6 AND 8 FEET IN THE NEAR-SHORE BUOYS SINCE THIS MORNING. HOWEVER...
SEAS HAVE DROPPED AROUND 6 FEET THIS AFTERNOON AT THE OUTER BUOY
41043. WINDS ARE EXPECTED TO BE IN THE 15-20 KNOT RANGE ACROSS
MOST OF THE REGIONAL WATERS AND THE LOCAL PASSAGES. WINDS WILL
SUBSIDE SLOWLY DURING THE NEXT 24 HOURS. IN CONTRAST...SEAS MAY
REMAIN AROUND 7 FEET AFTER SATURDAY...DUE TO AN INCOMING NORTH
SWELL THAT WILL ARRIVE ON SUNDAY. THIS MODERATE SWELL MAY BRING
THE SEAS NEAR SCA LEVELS ONCE AGAIN SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  82  75  83 /  60  60  60  60
STT  74  82  74  85 /  40  60  70  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 9 PM AST SATURDAY FOR ATLC WATERS OF
     PUERTO RICO AND USVI FROM 10NM TO 19.5N-COASTAL WATERS OF
     NORTHERN PUERTO RICO OUT 10 NM-MONA PASSAGE SOUTHWARD TO
     17N.

     SMALL CRAFT ADVISORY UNTIL 3 PM AST SATURDAY FOR COASTAL WATERS
     OF NORTHWESTERN PUERTO RICO OUT 10 NM.

&&

12/11
Hazardous weather outlook, Mar 29, 5:49 AM AST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
549 AM AST FRI MAR 29 2013

AMZ710>745-PRZ001>013-301000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
549 AM AST FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-301000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
549 AM AST FRI MAR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 29, 4:41 PM AST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
441 PM AST FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      RIO GRANDE              18.38N 65.84W
03/29/2013                   RIO GRANDE         PR   EMERGENCY MNGR

            ROAD 191 AT RIO GRANDE WAS CLOSED DUE TO RIO PALMER OUT
            OF ITS BANKS.

&&

OMARTINE
Local storm report, Mar 29, 5:08 PM AST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
508 PM AST FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      CEIBA                   18.27N 65.65W
03/29/2013                   CEIBA              PR   NEWSPAPER

            TEN PEOPLE WERE RESCUED AT CHARCO FRIO IN CEIBA DUE TO
            RISES IN THE RIVER.

&&

FCASTRO
Local storm report, Mar 29, 5:10 PM AST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
510 PM AST FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      RIO GRANDE              18.38N 65.84W
03/29/2013                   RIO GRANDE         PR   NEWSPAPER

            A YOUNG MALE RESCUED AT RIO ESPIRITU SANTO RIO GRANDE. HE
            WAS DRAGGED BY A WATER SURGE.

&&

OMARTINE
Local storm report, Mar 29, 7:07 PM AST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
707 PM AST FRI MAR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FLASH FLOOD      NAGUABO                 18.21N 65.74W
03/29/2013                   NAGUABO            PR   EMERGENCY MNGR

            EXIT 22 OF HIGHWAY 53 TOWARD ROAD 31 WAS CLOSED DUE TO
            RIO BLANCO OUT OF ITS BANKS.

&&

OMARTINE

Event by event

1 high surf. Local standard time, as filed.

High Surf, Northeast

When
March 29, 8:50 PM AST
Where
Northeast forecast zone
Reported by
Emergency Manager

A bridge collapsed at road 951 in the municipality of Loiza due to High Surf conditions.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442479.